Hail, McLean
- When
- August 12, 8:07 AM CST to 8:12 AM CST
- Where
- McLean County, Saybrook
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.430, -88.520
A nearly stationary frontal boundary interacting with a moist environment triggered numerous clusters of strong to severe thunderstorms across north-central Illinois during the morning of August 12th. Locally heavy rainfall resulted in flash flooding across portions of McLean and Champaign counties, while a few of the cells produced hail as large as quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A nearly stationary frontal boundary interacting with a moist environment triggered numerous clusters of strong to severe thunderstorms across north-central Illinois during the morning of August 12th. Locally heavy rainfall resulted in flash flooding across portions of McLean and Champaign counties, while a few of the cells produced hail as large as quarters. The activity eventually congealed into a linear structure, then began dropping southeastward across the remainder of central Illinois during the afternoon. Several wind damage reports were received along the line as wind gusts frequently exceeded 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 12, 4:33 AM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 533 AM CDT Thu Aug 12 2021 .SYNOPSIS... Issued at 246 AM CDT Thu Aug 12 2021 Morning thunderstorms over parts of central IL, will give way to another hot and humid day. A heat advisory is in effect from noon to 7 pm, south of a Canton to Danville line. A cold front pushing south into the region late this afternoon and evening, will bring a chance for strong to severe thunderstorms and locally heavy rainfall. Some lingering showers or storms are possible on Friday, but a trend to drier and cooler weather will be underway, as high pressure builds in from the northwest to start the weekend. && .SHORT TERM...(Today and tonight) ISSUED AT 246 AM CDT Thu Aug 12 2021 2 am surface map indicated a pre frontal trof from southeast WI into south central IA. South of this boundary, elevated moist advection aided by a 40 kt low level jet allowed scattered showers and storms to form in a convergence zone, affecting areas south of I-80 and north of a Macomb to Bloomington line. Weak mid level flow leads to a low severe potential, although small hail would be possible given steep mid level lapse rates. High PWs near 2" and training storms make locally heavy rain and isolated flash flooding a possibility over the next few hours over the northern CWA. Prolific cloud to ground lightning strikes have also been noted. CAMs suggest this activity weakens toward sunrise as the LLJ wanes, leaving debris clouds and a capped airmass across central IL. This should limit convection through much of the afternoon. It will be another hot and humid day, though debris clouds give some uncertainty to the high temp forecast. Still, most areas to see lower 90s highs assuming clearing eventually occurs, and mid 70s dewpoints. In collaboration with surrounding offices, have issued a Heat Advisory south of a Canton to Danville line, from noon to 7 pm. Heat indices peak around 105F here, and closer to 100F farther north. The next good chance for storms will be tied to the cold front, pressing south into east central IA and northwest IL late this afternoon. Airmass ahead of this plenty unstable with 3000 J/kg CAPE into mid evening along with 30-40 kt bulk shear, better than recent days. This supports a severe weather threat (primarily damaging wind), gradually diminishing towards midnight as both instability and shear trend down. The most favored area for severe highlighted by SPC Day 1 slight risk northwest of a Jacksonville to Bloomington line. PWs around 2" present a localized flash flood threat, especially where training occurs. .LONG TERM...(Friday through Wednesday) ISSUED AT 246 AM CDT Thu Aug 12 2021 Latest guidance has trended faster with the frontal timing through the southern CWA Friday afternoon, which should push the severe threat farther south into the Ohio Valley. Still have lingering pops behind the front, but should see a drying trend from the northwest. Dewpoints fall into the 60s north of I-70 during the afternoon. This, along with highs in the low to mid 80s signal the start of a more comfortable weather pattern. Saturday through Monday, large surface ridge sets up over the Great Lakes, providing a dry northeast flow to central IL. This results in low 80s highs and seasonably low dewpoints in the low/mid 60s. Tuesday through Wednesday, the highs shifts east eventually veering low level flow southeast, for gradually warming temperatures and rising dewpoints. With the increased instability, low chances for thunderstorms each afternoon in eastern IL. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 533 AM CDT Thu Aug 12 2021 Scattered thunderstorms should dissipate over the I-72 corridor over the next couple hours, with brief gusty winds and IFR to MVFR ceilings and visibility possible if a terminal is impacted. While an isolated storm cannot be ruled out during the day, a better chance for storms will accompany a cold front dropping southeast across the area this evening. There is some uncertainty in coverage and timing, so kept mention to VCTS at this time. IFR reductions and gusty winds possible in these storms. Southwest winds to gust up to 20 kt at times this afternoon, before decreasing in the vicinity of the front this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM CDT this evening for ILZ036-040>057-061>063-066>068-071>073. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous Weather Outlook National Weather Service Lincoln IL 546 AM CDT Thu Aug 12 2021 ILZ027>031-037-038-131100- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 546 AM CDT Thu Aug 12 2021 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...TODAY AND TONIGHT... Thunderstorms will linger early this morning near Bloomington, with locally heavy rain and gusty winds. Isolated storms are possible across the region again this afternoon, but storms are more likely tonight. The storms after sunset will be capable of producing damaging winds, as well as frequent lightning and heavy rain. The heat index is expected to be around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered storms will linger into Friday morning, before passage of a cold front. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame between 8 pm and midnight. ILZ036-040-041-131100- Fulton-Mason-Schuyler- 546 AM CDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...TODAY AND TONIGHT... Isolated storms are possible across the region this afternoon, but storms are more likely tonight. The storms after sunset will be capable of producing damaging winds, as well as frequent lightning and heavy rain. The heat index is expected to range from 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered storms will linger into Friday morning, before passage of a cold front. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame between 8 pm and midnight. ILZ042>057-061>063-131100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Logan-Macon-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott- Shelby-Vermilion- 546 AM CDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... Thunderstorms will linger early this morning in areas from Beardstown east to Danville, producing frequent lightning, heavy rain and gusty winds. Isolated storms are possible across the region again late this afternoon, but storms are more likely tonight. The storms after sunset will be strong to locally severe, with strong winds, frequent lightning and heavy rain. The heat index is expected to range from 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered storms will linger into Friday, before passage of a cold front. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, with the most likely time frame between 11 pm and 3 am. ILZ066>068-071>073-131100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 546 AM CDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TODAY AND TONIGHT... The heat index is expected to range from 100 to 105 degrees this afternoon. A few thunderstorms are possible in the evening, but are more likely after midnight. These are not expected to be severe. Minor flooding will continue on the Embarras River near Lawrenceville, and the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms will occur on Friday, until passage of a cold front. These are not expected to be severe. Minor flooding on the Embarras River will subside early Friday morning, but linger on the Little Wabash River through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
Special Weather Statement
National Weather Service Lincoln IL
351 AM CDT Thu Aug 12 2021
ILZ038-120915-
McLean-
351 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of east central McLean
County through 415 AM CDT...
At 350 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colfax, or 12 miles west of Gibson City, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph. A wind gust of 43 mph was
reported at the Bloomington airport at 3:33 am from this
storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Saybrook around 400 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4062 8857 4061 8846 4040 8846 4040 8878
4065 8879 4065 8858
TIME...MOT...LOC 0850Z 267DEG 25KT 4051 8861
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GeelhartSpecial Weather Statement
National Weather Service Lincoln IL
402 AM CDT Thu Aug 12 2021
ILZ037-041-120945-
Tazewell-Mason-
402 AM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of Tazewell and
northeastern Mason Counties through 445 AM CDT...
At 401 AM CDT, Doppler radar was tracking strong thunderstorms near
Manito, or 12 miles southwest of Pekin, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
South Pekin and Green Valley around 415 AM CDT.
Other locations in the path of this storm include Delavan, Tremont,
Hopedale, Mackinaw, Minier and Armington.
This includes Interstate 155 between mile markers 12 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 8927 4033 8926 4032 8954 4032 8986
4055 8979
TIME...MOT...LOC 0901Z 267DEG 25KT 4042 8976
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GeelhartPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
740 AM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SSE LEXINGTON 40.63N 88.77W
08/12/2021 M1.90 INCH MCLEAN IL COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 1 NW KNOXVILLE 40.92N 90.30W
08/12/2021 M1.85 INCH KNOX IL COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 1 WSW CONGERVILLE 40.61N 89.22W
08/12/2021 M1.76 INCH WOODFORD IL COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN SECOR 40.74N 89.14W
08/12/2021 M1.70 INCH WOODFORD IL COCORAHS
24 HOUR TOTAL.
0500 AM HEAVY RAIN 4 NE NORMAL 40.55N 88.95W
08/12/2021 M1.68 INCH MCLEAN IL CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN 3 S SECOR 40.70N 89.14W
08/12/2021 M1.44 INCH WOODFORD IL COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 1 ESE TOULON 41.09N 89.85W
08/12/2021 M1.28 INCH STARK IL COCORAHS
24 HOUR TOTAL.
0730 AM HEAVY RAIN CHENOA 40.74N 88.72W
08/12/2021 M1.27 INCH MCLEAN IL CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN LE ROY 40.35N 88.76W
08/12/2021 M1.24 INCH MCLEAN IL COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 1 SW HENRY 41.10N 89.37W
08/12/2021 M1.21 INCH MARSHALL IL COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN WATAGA 41.03N 90.28W
08/12/2021 M1.14 INCH KNOX IL MESONET
24 HOUR TOTAL, SWOP REPORT.
0700 AM HEAVY RAIN AVON 40.66N 90.44W
08/12/2021 M1.05 INCH FULTON IL CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN 3 S DUNLAP 40.82N 89.68W
08/12/2021 M1.04 INCH PEORIA IL COCORAHS
24 HOUR TOTAL.
&&
ERWINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
759 AM CDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM HAIL 1 SSW CENTRAL ILLINOIS 40.46N 88.92W
08/12/2021 E0.50 INCH MCLEAN IL PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
ERWINSpecial Weather Statement
National Weather Service Lincoln IL
812 AM CDT Thu Aug 12 2021
ILZ038-043-044-121400-
Piatt-De Witt-McLean-
812 AM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of northeastern Piatt,
northern De Witt and southeastern McLean Counties through 900 AM
CDT...
At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Colfax to Heyworth.
Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Colfax around 815 AM CDT.
Other locations in the path of these storms include Le Roy and Farmer
City.
This includes Interstate 74 between mile markers 144 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4062 8857 4061 8846 4023 8847 4022 8905
4065 8858
TIME...MOT...LOC 1312Z 282DEG 15KT 4063 8853 4030 8896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GeelhartThe Lincoln radar (KILX), 76 km away, was scanning. The volume nearest the first event began at 14:08 UTC.
21 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
Large tree limbs were blown down and a gas station sign was toppled.
Several rural roads across far southeastern McLean County were nearly impassible due to high water.
Several large tree branches were blown down.
Numerous trees, tree branches, and power lines were blown down in Sherman.
Trees were blown down at Iles Avenue and Leonard Street and at Leonard Street and Reed Avenue.
A large tree limb was blown down on the north side of the interstate.
A large tree limb was blown down.
Several trees were blown down.
A 16-inch diameter tree was snapped and several tree branches were blown down.
A 3-foot diameter tree was broken at the base and numerous tree limbs were blown down.
A power pole was snapped and tents were damaged at the Illinois State Fair.
A 1.5-foot diameter tree limb was blown down on Lakewood Drive near Sugar Creek Stables.
A large tree was split and blown down south of Toronto Road on North Cotton Hill Road.
A large tree was blown down in Bridgeview Park.
A few tree limbs were snapped and shingles were blown off a roof.
Several trees were blown over.
Several large tree branches up to 3 inches in diameter were blown down. Some of them fell onto houses and vehicles.
A few trees were snapped and several large tree limbs were blown down.
Several tree branches were blown down on North Silver Street.
The fire department was damaged, a metal roof was blown off a church, and a tree fell onto a car.
A power pole was blown down.
Several tree limbs were blown down.
A quarter-mile stretch of a county road was under water southeast of Moweaqua.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978270, 978271, 978280, 978268, 978291, 978282, 978274, 978287, 978288, 978273, 978275, 978276, 978279, 978289, 978290, 978292, 978293, 978281, 978277, 978283, 978286, 978284, 978285, 978278, 978272, 978269.